Georgia, 2017

Tornado and Damaging Winds in Georgia, May 23, 2017

May 23, 2017 · NWS CHS · 5 events in 2 counties and zones

A strong line of thunderstorms developed in the mid afternoon hours across south Georgia and tracked into southeast Georgia. This line of storms eventually produced damaging wind gusts and even a tornado in Chatham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong line of thunderstorms developed in the mid afternoon hours across south Georgia and tracked into southeast Georgia. This line of storms eventually produced damaging wind gusts and even a tornado in Chatham County. The tornado then moved into the Atlantic coastal waters and was responsible for 3 fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at May 23, 3:02 PM EST, 38 minutes earlier.

Area forecast discussion, May 23, 3:02 PM EST, 38 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
402 PM EDT Tue May 23 2017

.SYNOPSIS...
Unsettled weather will persist across the Southeast through
Wednesday. A cold front will push offshore Wednesday night into
Thursday followed by high pressure prevailing into the weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Clusters of showers and tstms will overspread much of the area
late this afternoon through the evening with the potential for
severe thunderstorms and flooding. A flurry of shortwaves are
lifting northeast through the area along with a weak surface
wave moving into east central GA. PWATs continue to hover around
2" which is allowing any convection to produce torrential
rainfall. Most of the models including high-res guidance are
struggling with the initial placement of the main batch of
convection, displacing it to the NW of reality. Thus despite
what the models are showing, we expect the expanding batch of
activity across south central GA to spread across much of our
forecast area through mid-evening, shifting offshore by late
evening.

MLCAPE values range from 1000 to 1500 J/kg which is enough to
sustain the ongoing convection but not quite enough to fully tap
into the substantial shear in place. Convective trends indicate
the best chance for severe weather will be isolated tornadoes
with supercells that develop ahead of the main area through
early to mid evening. Given the continued extensive cloud cover
we do not foresee much additional destabilization of the
boundary layer, so a substantial increase in severe weather
coverage or potential is not currently expected.

Heavy rainfall remains a concern with the potential for flash
flooding. Torrential rainfall may move into east central GA by
early evening which is the same area that picked up 2-5" on
Monday. If this area of rain holds together it would probably
reach coastal areas early this evening which would coincide with
an above-normal high tide, resulting in potentially significant
flooding. Flash Flood Watch continues until midnight.

Diminishing coverage expected late this evening and overnight
though scattered showers/tstms will remain possible due to
continued shortwave activity.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
On Wednesday, short range guidance indicates that sfc low pressure
will organize and deepen across the Ohio River Valley through the
daylight hours. At the mid levels, a large closed H5 low is expected
to track from Missouri at 12z sliding over west Tennessee by 0z
Thursday. At daybreak Wednesday, deep convection should be plentiful
across the northern Gulf of Mexico north across the panhandle of FL.
Light convection is possible across the land forecast area with
marine thunderstorms during the morning hours. A sfc cold front
should push east across AL and N GA during the morning hours. By
early Wednesday afternoon, GOM and N. FL convection is expected to
develop northward across SE GA ahead of the front. In addition,
GFS1deg suggests that a wide field of H5 Q-vector convergence will
spread over the CWA during the afternoon and evening. Across the
forecast area, return flow ahead of the cold front should pool sfc
CAPE to 2000 J/kg or greater by the afternoon. Forecast soundings
show 0-6 km shear will range around 40 kts. SWEAT values should peak
between 300-350 during the afternoon. Given the combination of
synoptic scale forcing and moderate instability / llvl shear, it
appears that clusters of organized convection will develop along and
ahead of the cold front. The potential for severe thunderstorms
should peak between 18z - 00z Thu. Torrential rainfall may also
occur before 22z, with PW around 1.8 inches and K-index around 35.
We will continue to highlight the potential for severe weather and
excessive rainfall in the HWO. Otherwise, the forecast for Wednesday
will include gusty SSW winds and high temperatures around 80.

Wednesday night: Dry air is timed to increase from the west through
the overnight hours. Lingering llvl instability and a pool of
moisture near the center of the H5 closed low. Convection should be
weak with light qpf. H85 temps are forecast to cool from 12C over SE
GA at 0Z Thurs to 8C by 12z Thurs. Low temperatures should easily
fall into the low to mid 60s.

Thursday: Short range guidance indicates that weak showers may slide
across the inland counties during the daylight hours. The weak
convection will be timed to the passage of the H5 trough. H85 temps
are forecast to fall as low as 7C across inland SC before slow WAA
occurs during the afternoon. I will populate with the cooler
temperature guidance, favoring highs in the mid to upper 70s.

Thursday night into Friday: Sfc high pressure centered over FL will
gradually ridge north across GA/SC. Deep dry air will increase
across the region, yielding clear to mostly clear conditions and near
zero PoPs. Radiational cool conditions should result in low temps in
the upper 50s to near 60 degrees. Gradually llvl thickness recovery
and good insolation should result in highs in the low 80s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A ridge over the East Coast combined with surface high pressure will
provide dry weather in the long term along with a gradual warming
trend each day. Models hint at maybe some rain on Monday.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Periods of showers and tstms will affect both terminals through
early this evening. Possible MVFR ceilings later tonight at
KSAV, increasing to VFR after daybreak. Another batch of intense
convection likely to affect both terminals on Wednesday though
the best chance will be after 16Z.

Extended Aviation Outlook: Conditions will improve Wednesday
night with VFR prevailing into the weekend.

&&

.MARINE...
Strong low-level jetting through tonight will support Small
Craft Advisories all waters except Charleston Harbor.

SW winds will increase Wednesday as a cold front approaches
from the west and then crosses through the region Wednesday
night. A strong surface pressure gradient behind the departing
front will lead to elevated winds on Thursday. Small Craft
Advisories remain in effect through this time period for gusty
winds and steep seas, especially beyond 20 nm. Conditions will
improve Friday into Saturday as high pressure builds into the
area.

&&

.TIDES/COASTAL FLOODING...
Evening high tide levels will trend higher each day as we approach
the new moon perigee this Friday, though we expect tides to
remain just below Coastal Flood Advisory stage. The bigger issue
is if heavy rainfall occurs within 2 hrs of high tides through
Wednesday, in which case more significant street flooding would
be possible due mainly to freshwater.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Flash Flood Watch until midnight EDT tonight for GAZ087-088-
     099>101-114>119-137-138.
SC...Flash Flood Watch until midnight EDT tonight for SCZ040-
     042>045-047>052.
MARINE...Small Craft Advisory until 8 PM EDT Thursday for AMZ352-354.
     Small Craft Advisory until midnight EDT Thursday night for
     AMZ350-374.

&&

NEAR TERM...JRL
SHORT TERM...NED
LONG TERM...MS
AVIATION...JRL/NED
MARINE...JRL/NED
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 23, 2:00 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
300 PM EDT Tue May 23 2017

GAZ139>141-241900-
Coastal Liberty-Inland McIntosh-Coastal McIntosh-
300 PM EDT Tue May 23 2017

...TORNADO WATCH 258 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of showers and thunderstorms are expected Wednesday
into Wednesday night. Some storms could be severe with damaging
winds and isolated tornadoes. In addition, very heavy rainfall is
expected, possibly leading to flash flooding.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

GAZ087-088-099>101-114>119-137-138-SCZ040-042>045-047>052-241900-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Allendale-Hampton-Inland Colleton-Dorchester-
Inland Berkeley-Inland Jasper-Beaufort-Coastal Colleton-Charleston-
Coastal Jasper-Tidal Berkeley-
300 PM EDT Tue May 23 2017

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...TORNADO WATCH 258 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of showers and thunderstorms are expected Wednesday
into Wednesday night. Some storms could be severe with damaging
winds and isolated tornadoes. In addition, very heavy rainfall is
expected, possibly leading to flash flooding. If heavy rainfall
occurs early Wednesday evening around the time of the above normal
high tide, more significant flooding will be possible in coastal
areas such as Charleston and Savannah.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ350-352-354-374-241900-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
300 PM EDT Tue May 23 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms: Showers and thunderstorms will impact the coastal
waters into tonight. Some of these storms will be capable of
producing winds in excess of 35 knots, penny size hail and
waterspouts. Mariners should remain alert for changing weather
conditions today and be prepared to take action should Special Marine
Warnings be issued or threatening weather approaches.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

AMZ330-241900-
Charleston Harbor-
300 PM EDT Tue May 23 2017

...TORNADO WATCH 258 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Local storm report, May 23, 1:55 PM EST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       CHARLESTON              32.78N  79.94W
05/23/2017  E0.00 INCH       CHARLESTON         SC   BROADCAST MEDIA

            TWO TO THREE FEET OF WATER AT KING AND HUGER IN
            DOWNTOWN CHARLESTON.

&&

EVENT NUMBER CHS1700284

MTE
Local storm report, May 23, 2:37 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
337 PM EDT TUE MAY 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       CHARLESTON              32.78N  79.94W
05/23/2017  E0.00 INCH       CHARLESTON         SC   COUNTY OFFICIAL

            SEVERAL ROADS WERE FLOODED ACROSS THE CHARLESTON
            PENINSULA...ESPECIALLY AREAS WEST OF KING STREET. A
            WATER RESCUE USING A BOAT OCCURRED AT A GAS STATION NEAR
            THE INTERSECTION OF KING AND HUGER STREETS.

&&

EVENT NUMBER CHS1700285

NED
Special weather statement, May 23, 3:01 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
401 PM EDT TUE MAY 23 2017

GAZ114-115-232030-
Evans-Tattnall-
401 PM EDT TUE MAY 23 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND TATTNALL
COUNTIES...

At 401 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Gordonia Altamaha State Park, or near
Reidsville, moving northeast at 45 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Reidsville, Claxton, Glennville, Hagan, Collins, Daisy, Bellville and
Manassas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify as they have shown rotation at times. Be
certain to monitor local radio and TV stations as well as local
cable TV outlets for additional information and possible warnings
from the National Weather Service.

A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.

&&

LAT...LON 3216 8218 3221 8220 3228 8200 3228 8191
      3223 8181 3213 8178 3209 8172 3199 8185
      3195 8189 3192 8188 3181 8203 3187 8211
      3190 8211 3189 8213 3191 8213 3190 8219
      3192 8222
TIME...MOT...LOC 2001Z 244DEG 38KT 3200 8217

The radar

The Charleston,SC radar (KCLX), 110 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
May 23, 3:40 PM EST to 3:41 PM EST
Where
Liberty County, 6.6 mi WSW of Camp Stewart
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.860, -81.730

Liberty County dispatch reported a large tree branch down in Gum Branch.

Thunderstorm Wind, Liberty

When
May 23, 3:53 PM EST to 3:54 PM EST
Where
Liberty County, 0.91 mi NW of Hinesville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.860, -81.610

Liberty County dispatch reported a power pole knocked down at 324 West Memorial Drive.

Thunderstorm Wind, Chatham

When
May 23, 4:23 PM EST to 4:24 PM EST
Where
Chatham County, 1.36 mi WSW of Fernwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.090, -81.220

A large tree was reported down in the middle of Old Louisville Road at East Highway 80.

Thunderstorm Wind, Chatham

When
May 23, 4:34 PM EST to 4:35 PM EST
Where
Chatham County, 0.69 mi N of Fairway Oaks
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.040, -81.130

Power lines were reported down on Staley Avenue in Savannah.

Tornado, Chatham

When
May 23, 4:53 PM EST to 5:03 PM EST
Where
Chatham County, 1.04 mi N of Wilmington Is to 2.96 mi NW of Savannah Beach
Rating
EF2
Path length
7.49 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
31.985, -80.997

A National Weather Service storm survey team confirmed an EF2 tornado across Wilmington Island in Chatham County. The tornado touched down on the southern end of Wilmington Island near the intersection of Wilmington Island Road and Biltmore Road. At this point, the tornado was rated EF1 in strength, with maximum winds of up to 100 to 110 mph. The tornado moved east along Biltmore Road, then turned more east-northeast along a portion of Walthour Road. Across this entire area of southern Wilmington Island, the bulk of the damage was in the form of large snapped and uprooted trees. The Chatham County Emergency Management Agency reported that approximately 30 homes sustained damage, ranging from minor shingle loss to moderate or major damage due to trees or large limbs hitting the homes. At least one home surveyed along Walthour Road sustained direct structural damage from the tornado, with the roof to a sunroom being torn off. The tornado continued east-northeast across several miles of marsh, which extends from east of Walthour Road to Highway 80 near Fort Pulaski. Radar evidence, surveyed damage, and eye witness video indicated that the tornado strengthened to a low end EF2 as it approached Fort Pulaski. The tornado moved near the visitor center of Fort Pulaski, where it caused the concrete walls and roof structure to shift and buckle. A smaller building next to the main visitor center had similar damage. There were many hardwood trees snapped close to the base of their trunks all around the complex of Fort Pulaski, along with at least two mid-sized vehicles in the parking lot that were pushed and rolled over. The tornado then progressed across the parking lot, just north of Fort Pulaski, where it exited into the Atlantic Ocean as a strong waterspout.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyThe tornado archive for Georgia, 2017Warnings in Georgia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699134, 699133, 699136, 699137, 699161.